I am a 51 year old teacher and have been directed to begin the interferon/ribabiron treatment. I also am bi polar. If this was not bad enough I also have cryoblobulin anemia. What should I do and can I do the treatment suggested and still work?
Hi and welcome to the forum. There have been other posters who have treated with bi-polar disorder, I don't know about the cyb. anemia but others here probably can give you info. Check out the archives as well as doing a search. The weekends are quieter than the weekdays...so you may have to wait for info. from them. In the meantime...google and other research would be a good thing to get started. The web-site I posted is from a Dr. Deitrich from MT. Sinai Hosp., NY...It's a wealth of info. I am also going to do a quick search for you from a poster last week and find web-site for Hep c. handbook. If you have dial-up it will take awhile to download...but it is worth it. I have geno 1a and have been treating for 12 weeks now. I take it very easy on weekends 'cause I work and have other responsibilities after work... Many people who treat continue to work. I don't have the luxury of filing for FMLA. but many people do that and they never or rarely use it. They just have it to protect their jobs. I'll go find that other info. Have you had a biopsy and if so what were the results? Some hep c'ers tell co-workers only that they are on chemo...some tell them nothing.
Wishing you all the best whatever you decide to do.
The most common side effect (sx) is fatigue, flu-like symptoms after taking weekly injection. Many people take the shot on Friday...so they can take it easy on weekends. I hope this helps you. I am so grateful to have found this site...it has made treating (tx) and all that goes with it tolerable...and I have made the acquaintance of many people who have gone down this particular road who have been a GREAT benefit to me on this forum. Take care of yourself and try not to stress out...it is not good for your liver. (I KNOW, easier said than done)
I hope you find the info helpful. I don't want to minimize the side effects. When I said many people....I should have said some. I think it depends on your over-all health and how your body is able to handle tx in regard to working. I have talked to quite a few who can not work at all. I would rather be working...staying home can be depressing..though I have gone in 1/2 days at times and also have missed entire days 'cause I couldn't get outta bed. I have experienced extreme sx. at times.
Again, I hope this is a benefit.
First off - talk to a doctor who specializes in mental health. Then one who deals with the aneamia part. And then one who is a hepatologist.
Combine them together - get them talking about YOUR treatment.
I have 2 friends who went through treatment. One has schizoaffective disorder which has some parts of manic depression. The treatment practically cleared all "feelings" of depression. ONE, on the other hand was "normal" mentally - but the tx made her depressed and angry to the point of needing severe medications and to be taken off of it.
Each person is affected differently. These meds are VERY strong.
They do things to your body that are very hard on your body - both physically and mentally.
Some folks have no effect whatsoever.
Others go down.
So you won't know.
But my suggestion to you is to keep everyone informed and keep everyone talking.
Another point to make is to let everyone around you know that you have a disease - and that you are going to be going on chemotherapy for the disease.
Let them know that the medication may make you have side effects which can vary from mood to physical issues.
And tell them --- if they notice anything to let you know.
Another thing I've heard worked extremely well is to keep a daily journal of:
I am seeing a psychiatrist now since june 4. He will not release me for treatment until I have the new bipolar meds in my system. My next appointment is june 25 and he should allow me to see my gastroenterologist who will not treat me without a shrink. No, I have not had a biopsy and am scared to death of the procedure as well as the effects of the meds for hep c. As far as my job I am a special ed teacher working with behavior disorder students. My days at work fly by except for the pain I feel in my feet and lower legs. This cryoglobulin stuff has caused everything from staph infection all around my ankles to a brown marbleing half way up my leg. I am so scared of all of this. Plus, I have read that when tx is over the hep c comes back.
I've not much knowledge on cryoglobulin issues - although I've heard it's a calling card associated with cancers, AI diseases and rhuematoid issues.
Keep warm - is the best info I can give you - because I've read that it is mostly affected by temperatures. So wear socks - or circulatory hose.
But get your doctors talking together. That's the most important part.
If your mental health doctor is aware of the tx - then you'll do just fine --- make sure you keep a journal though. Because while you may "THINK" you can see what is happening to you - know... you probably won't notice it as being different unless you keep a journal --- and keep in close contact with your doctors.
As far as the tx and Hepc being gone.
It really depends on you - your disease version - how you react to meds - and how well you take to the tx.
I'm und 3+ months. Still have massive sides from the tx... But I'm Undectable. To me... that means it's probably in what I call "REMISSION"...
There aren't a lot of folks who go SVR and then get HEPC roaring in their bodies again. In fact - I've never heard of one who has gone SVR for any length of time that has become detectable again ---- without being reinfected.
That doesn't mean the antibodies aren't in your body --- or that you're not contagious... No one has been able to answer that to a science yet.
But give the medical world time.
The current TX are the best that there are --- and are the global standard.
But in time --- there will be a cure.
This is a slow, creeping disease. And if you can halt the progression on your liver now - you have better chances for the future.
While TX is NOT for everyone - I'm a firm believer in Treating. I believe that it may have SX and may cause damages --- that if you don't stop the disease from progressing - you WILL die. You WILL get sicker... you WILL have complications ---- and YOU ARE Contagious, guaranteed.
To me --- it is my duty to my family, my friends and the world to halt this disease. Even if it is at some discomfort to me. To be less contagious than if it were riproaring through my system... Because undetectable may just make the difference of me contaminating one person. And that's the most important thing in the world to me. I don't want to pass this disease on. The one I have ENDS with ME.
I have heard from two other Special Ed teachers that were not able to work on TX. They got to the point that they couldn't deal with the kids. As I understand it special ed children take a lot of patience and love in the best of circumstances and no matter how well someone handles tx it cannot ever be considered the best of circumstances.
Having said that, you may do just fine. But I would be aware of the fact that you may have to take a leave of absence. The riba rage is a very real side effect and while you don't experience it all the time you feel it often enough that it the kids might disturb you.
As far as Hep C coming back when tx is over it's 50/50. Some people relapse and some people attain SVR.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.